Vancomycin-induced neutropenia associated with fever: Similarities between two immune-mediated drug reactions

Patrick F. Smith, Charles T. Taylor

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

A 39-year-old woman being treated for osteomyelitis with vancomycin developed severe neutropenia and drug fever. After she discontinued therapy, both disorders quickly resolved. These adverse reactions have rarely been reported with vancomycin, and share many similarities with regard to clinical features and postulated mechanisms of induction. To our knowledge this is the first case documenting drug fever as a principal component of vancomycininduced neutropenia, and provides further evidence in support of an immunemediated mechanism.

Original languageEnglish
Pages (from-to)240-244
Number of pages5
JournalPharmacotherapy
Volume19
Issue number2
DOIs
StatePublished - 16 Feb 1999

Fingerprint

Vancomycin
Neutropenia
Fever
Osteomyelitis
Pharmaceutical Preparations
Therapeutics

Cite this

@article{1030729519f449bfb1c88d6cc6d093a2,
title = "Vancomycin-induced neutropenia associated with fever: Similarities between two immune-mediated drug reactions",
abstract = "A 39-year-old woman being treated for osteomyelitis with vancomycin developed severe neutropenia and drug fever. After she discontinued therapy, both disorders quickly resolved. These adverse reactions have rarely been reported with vancomycin, and share many similarities with regard to clinical features and postulated mechanisms of induction. To our knowledge this is the first case documenting drug fever as a principal component of vancomycininduced neutropenia, and provides further evidence in support of an immunemediated mechanism.",
author = "Smith, {Patrick F.} and Taylor, {Charles T.}",
year = "1999",
month = "2",
day = "16",
doi = "10.1592/phco.19.3.240.30912",
language = "English",
volume = "19",
pages = "240--244",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Wiley-Blackwell",
number = "2",

}

Vancomycin-induced neutropenia associated with fever : Similarities between two immune-mediated drug reactions. / Smith, Patrick F.; Taylor, Charles T.

In: Pharmacotherapy, Vol. 19, No. 2, 16.02.1999, p. 240-244.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Vancomycin-induced neutropenia associated with fever

T2 - Similarities between two immune-mediated drug reactions

AU - Smith, Patrick F.

AU - Taylor, Charles T.

PY - 1999/2/16

Y1 - 1999/2/16

N2 - A 39-year-old woman being treated for osteomyelitis with vancomycin developed severe neutropenia and drug fever. After she discontinued therapy, both disorders quickly resolved. These adverse reactions have rarely been reported with vancomycin, and share many similarities with regard to clinical features and postulated mechanisms of induction. To our knowledge this is the first case documenting drug fever as a principal component of vancomycininduced neutropenia, and provides further evidence in support of an immunemediated mechanism.

AB - A 39-year-old woman being treated for osteomyelitis with vancomycin developed severe neutropenia and drug fever. After she discontinued therapy, both disorders quickly resolved. These adverse reactions have rarely been reported with vancomycin, and share many similarities with regard to clinical features and postulated mechanisms of induction. To our knowledge this is the first case documenting drug fever as a principal component of vancomycininduced neutropenia, and provides further evidence in support of an immunemediated mechanism.

UR - http://www.scopus.com/inward/record.url?scp=0032942843&partnerID=8YFLogxK

U2 - 10.1592/phco.19.3.240.30912

DO - 10.1592/phco.19.3.240.30912

M3 - Article

C2 - 10030777

AN - SCOPUS:0032942843

VL - 19

SP - 240

EP - 244

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 2

ER -